Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you start taking it. You want to know if you can expect to get nauseous or if it will cause you to have dry mouth. A more severe side effect that can potentially manifest is hearing loss. Medical professionals call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

The number of drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should watch out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, typically starting with high frequencies then expanding to include lower ones.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could possibly be tinnitus and it normally shows up as:

  • Thumping
  • Popping
  • Ringing
  • A windy sound

Normally if you stop using the medication the tinnitus will stop. Some ototoxic drugs, on the other hand, might lead to permanent loss of hearing.

What Drugs Put You at Risk?

You may be surprised by the list of medications that can lead to temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. While all these can lead to some hearing problems, they are correctable when you discontinue taking the meds.

Antibiotics come in as a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the pain relievers, the issue clears up once you stop using the antibiotic. The standard list of other drugs include:

  • Quinine
  • Chloroquine
  • Quinidine

Tinnitus Can be Caused by Several Common Substances

Some diuretics can result in tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Tonic water
  • Marijuana
  • Nicotine
  • Caffeine

Every time you drink your coffee in the morning, you are subjecting your body to something that may cause your ears to ring. The good news is it will pass once the drug is out of your system. Ironically, some drugs doctors give to deal with tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Amitriptyline
  • Prednisone

The doctor will prescribe much less than the dose that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

They differ based on the medication and your ear health. Typically, you can anticipate anything from slightly annoying to completely incapacitating.

Be on guard for:

  • Poor balance
  • Vomiting
  • Tinnitus
  • Blurring vision
  • Difficulty walking
  • Hearing loss on one or both sides

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t take the medication? You should always take the medication your doctor recommends. Don’t forget, most of the time the changes in your balance or hearing are short-term. You should be secure asking your doctor if a medication is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.